Jump to content
CrazyBoards.org

Seizures and ADHD meds.


Recommended Posts

It was common to hear that amphetamine specifically and stimulants generally cause or encourage seizures. A recent study proved this false. No incidence of increased seizures. My PDOC said the only thing that increases seizures in his practice has been Wellbutrin. My neurologist dropped this little cherry several decades ago when he said "It's your ADHD meds" during a discussion of what is causing my seizures. The other day he recanted this statement and said the ADHD meds don't cause seizures. He now thinks my glucose level is dropping too low at night. Hypoglycemia causes seizures and anticonvulsants don't help at all. It is a sure thing that glucose at a low level will cause a seizure.

Link to comment
Share on other sites

On 4/19/2020 at 10:04 AM, notloki said:

It was common to hear that amphetamine specifically and stimulants generally cause or encourage seizures. A recent study proved this false. No incidence of increased seizures. My PDOC said the only thing that increases seizures in his practice has been Wellbutrin. My neurologist dropped this little cherry several decades ago when he said "It's your ADHD meds" during a discussion of what is causing my seizures. The other day he recanted this statement and said the ADHD meds don't cause seizures. He now thinks my glucose level is dropping too low at night. Hypoglycemia causes seizures and anticonvulsants don't help at all. It is a sure thing that glucose at a low level will cause a seizure.

They used to combine amphetamines with phenobarbital back in the day to both enhance seizure control and combat fatigue associated with phenobarbital. Now it is very commonly said that amphetamines are proconvulsant just like methylphenidate. Nope. Now all that literature is lost on amphetamines having no effect and even an anticonvulsant effect. Swept under the rug.

My dad took way too high a bolus of insulin kinda recently and his blood sugar dropped into the 30's. It was extremely frightening. He lost consciousness and then started seizing in the living room floor. My mom didn't know what to do and I literally kept yelling "call 911!" as his blood sugar kept plummeting even further. The first responders managed to help us get his blood glucose up enough to where they didn't have to take him to the ER. (We fed him cake icing until his sugar was around 50-60-ish and was beginning to respond.) We have repeatedly told him not to take huge, heroic boluses, even when his blood sugar gets into the 400-500+ range... he will literally take the max bolus on his insulin pump (20 U I think?) and then use a syringe to take the max bolus with it (50 U I think?) and not eat anything at all with it, and invariably will have an experience like that, and wonders why. I keep trying to remember to ask his endocrinologist for a glucagon shot when I take him to him, but I keep forgetting, plus they're super expensive and we can't really afford them.

Are you still having issues with seizures and hypoglycemia?

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...